Iowa, 2013

Drought in Iowa, January 1 to 31, 2013

January 1 to 31, 2013 · NWS ARX · 3 events in 3 counties and zones

Snowfall amounts averaged 2 to 4 inches across northeast Iowa in the counties still affected by the drought. This was not enough precipitation for any changes in the drought conditions and a severe to extreme drought remained in place across Floyd, Howard and Mitchell Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Snowfall amounts averaged 2 to 4 inches across northeast Iowa in the counties still affected by the drought. This was not enough precipitation for any changes in the drought conditions and a severe to extreme drought remained in place across Floyd, Howard and Mitchell Counties. The director of the Iowa DNR warned that water usage could be curtailed later in the year if drought conditions worsen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 31, 11:17 PM CST, 43 minutes earlier.

Area forecast discussion, Dec 31, 11:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1117 PM CST MON DEC 31 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
210 PM CST MON DEC 31 2012

FORECAST FOCUS IS ON THE DANGEROUS WIND CHILLS TONIGHT...THEN THE
LIGHT SNOW CHANCES FOR WED/WED NIGHT.

COLD AIR IS MOVING IN...WITH 850 MB TEMPS EXPECTED TO TUMBLE FROM
-10 C THIS AFTERNOON TO -14 C BY TUE MORNING. WITH MOSTLY CLEAR
SKIES AIDED BY HIGH PRESSURE BUILDING IN FROM THE
PLAINS...RADIATIONAL COOLING WILL HELP TEMPS FALL OFF A FEW MORE
DEGREES. MORNING LOWS WILL BE IN THE SINGLE DIGITS/LOW TEENS BELOW
ZERO. WINDS WILL LIGHTEN UP...BUT STIR ENOUGH IN OPEN AND
UNSHELTERED AREAS THAT WIND CHILLS WILL BE A WEATHER CONCERN.
SOUTHEAST MN/NORTHEAST IA CAN EXPECT 20 TO 25 BELOW WIND CHILLS FROM
MIDNIGHT THROUGH ABOUT MID MORNING ON NEW YEARS. DANGEROUS ON A
NORMAL NIGHT...MORE SO WITH NEW YEAR/S EVE DRAWING MANY MANY PEOPLE
OUT FOR THE EVENING. WIND CHILL ADVISORIES WILL CONTINUE FOR THE
AFOREMENTIONED AREAS.

NAM/GFS/ECMWF HAVE BEEN CONSISTENT IN SLIDING A TROUGH ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY FOR WED/WED NIGHT...WITH A PIECE OF
ENERGY SPINNING ACROSS IOWA AND ANOTHER STAYING NORTH...ACROSS
SOUTHERN CANADA. DECENT QG CONVERGENT RESPONSE IN THE 300-500 MB
LAYER BETWEEN 18Z WED-06Z THU TIME FRAME VIA THE GFS/NAM...BUT NOT
MUCH THERMODYNAMIC FORCING. NORTHWEST-SOUTHEAST RUNNING X-SECTIONS
SATURATE THROUGH AT LEAST 600 MB AS THE TROUGH MOVES IN...A BIT
DEEPER IN THE GFS. DENDRITIC ZONE GROWTH REGION IS SMALL...BUT COLD
ENOUGH FOR ICE AND THUS SNOW FOR PCPN TYPE. AN ASSOCIATED SFC
BOUNDARY WITH THE UPPER LEVEL FORCING WILL MOVE ACROSS THE FORECAST
AREA IN THE LATE AFTERNOON/EARLY EVENING HOURS...WHICH COULD AID IN
LIFT ALTHOUGH LITTLE 2-D FRONTOGENETIC RESPONSE IS INDICATED AT THIS
TIME. OVERALL...DYNAMICS ARE RATHER WEAK AS THE TROUGH MOVES ACROSS
THE FORECAST AREA. THAT SAID...THERE LOOKS TO BE ENOUGH SATURATION
FOR THE SHORTWAVE TO TAP INTO AND PRODUCE SOME LIGHT SNOW. THIS IS
SHAPING UP TO BE A WIDESPREAD VERY LIGHT SNOW/FLURRY EVENT WITH
MINIMAL IF ANY ACCUMULATION.

.LONG TERM...FRIDAY THROUGH MONDAY
210 PM CST MON DEC 31 2012

SIZABLE DIFFERENCES FOR THE UPCOMING WEEKEND WITH THE GFS AND GEM
BRINGING A SHORTWAVE INTO THE PAC NW...DRIVING IT EASTWARD TO ACROSS
THE REGION ON SAT. BOTH MODELS DROP MORE ENERGY FROM NORTHERN CANADA
INTO THE WAVE...HELPING DEEPENING THE TROUGH AS IT APPROACHES.
MEANWHILE THE ECMWF IS MUCH SLOWER WITH THIS PAC NW SHORTWAVE...NOT
BRINGING IT ACROSS THE AREA UNTIL SUNDAY NIGHT. IT ALSO NEVER
DEVELOPS A CONNECTION TO ANY ENERGY FARTHER NORTH. NOT MUCH QPF
PRODUCED VIA THE GFS/GEM...WITH NONE VIA THE EC. WITHOUT A LOT OF
CONFIDENCE IN EITHER OF THE SOLUTIONS...WILL STICK WITH THE
CONSENSUS SOLUTION FOR NOW.

&&

.AVIATION...THROUGH 06Z WEDNESDAY
1117 PM CST MON DEC 31 2012

CLOUD DECK OVER SOUTH DAKOTA ON THE BACK SIDE OF THE RIDGE AXIS
CONTINUES TO HOLD TOGETHER THIS EVENING. IT HAS BEEN SLOWLY MOVING
EAST AND THE 01.00Z NAM NOW SUGGESTS THIS MOISTURE FIELD WILL MOVE
OVER THE AREA TUESDAY AFTERNOON. THE 01.03Z RAP ALSO SHOWS THIS
TREND SO WILL INCLUDE A MVFR CEILING DEVELOPING AT KRST AROUND 18Z
AND KLSE AROUND 21Z. ONCE IT IS IN PLACE...WOULD EXPECT IT TO
PERSIST THROUGH THE EVENING. VFR CONDITIONS WILL PREVAIL UNTIL THE
CLOUDS ARRIVE WITH THE WINDS SLOWLY COMING AROUND TO THE SOUTHWEST
ON THE BACK SIDE OF THE RIDGE AXIS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
210 PM CST MON DEC 31 2012

WI...NONE.
MN...WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 9 AM CST
     TUESDAY FOR MNZ079-086>088-094>096.

IA...WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 9 AM CST
     TUESDAY FOR IAZ008>010-018-019-029.

&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION...04
Hazardous weather outlook, Dec 31, 5:00 AM CST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CST MON DEC 31 2012

IAZ008>010-018-019-029-MNZ079-086>088-094>096-011200-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD-MITCHELL-
MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
500 AM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT TONIGHT INTO TUESDAY MORNING. WIND
CHILLS WILL FALL TO BETWEEN 20 AND 25 BELOW ZERO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND CHILLS WILL REMAIN IN THE 20 TO 25 BELOW ZERO RANGE THROUGH MID
MORNING TUESDAY.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ011-030-WIZ017-029-032>034-041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-GRANT-JACKSON-JUNEAU-
LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
500 AM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIND CHILLS WILL FALL TO BETWEEN 10 AND 20 BELOW ZERO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND CHILLS WILL REMAIN IN THE 10 TO 20 BELOW ZERO RANGE THROUGH MID
MORNING TUESDAY.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RABERDING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Floyd

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Snowfall amounts across Floyd County averaged 2 to 3 inches during January from a half to three quarters of an inch of liquid precipitation. This was not enough to create any change in the drought conditions with a severe to extreme drought covering the northwest two-thirds of the county.

Drought, Howard

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Snowfall amounts across Howard County averaged 3 to 5 inches during January from about three quarters of an inch of liquid precipitation. This was not enough to create any change in the drought conditions with the northwest corner of the county remaining in a severe drought.

Drought, Mitchell

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Snowfall amounts across Mitchell County averaged 2 to 4 inches during January from about a half inch of liquid precipitation. This was not enough to create any change in the drought conditions with an extreme drought covering the northwest three quarters of the county and a severe drought over the remainder of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423669, 423670, 423671.